CSN Login
Members Online: 8

Allergic reaction to Taxotere?

PNinMN's picture
PNinMN
Posts: 28
Joined: Jun 2010

I have had hives for a few days and my doctors think that it may be an allergic reaction to Taxotere. The hives come and go on different spots of my body and my hands ache as if I have arthritis or something.

I am wondering if anyone else has had an allergic reaction to the Taxotere, and if so - what were your symptoms?

BethInAz's picture
BethInAz
Posts: 203
Joined: Jan 2010

Welcome, PN, to the boards. Glad you found us! I had 4 rounds taxotere/cytoxan, finishing up Feb 9. My first treatment went without a hitch except I got a red skin reaction the next couple of days. I mentioned it to the oncologist's nurse and she asked the onc about it and he said it was nothing to be concerned about. Round 2: taxotere began infusing and I began to get hot, then red, then what felt like uterine cramping and lower back pain. They stopped the infusion, ran around getting my BP taken and listening to my heart and getting oxygen handy. In a while the reaction passed and they were able to restart the infusion and I was able to finish. Round 3: Same reaction as soon as they started the taxotere except they stopped the infusion quicker so I just got red and hot again. It passed and they were able to finish. Same with Round 4. Oncologist said he'd never seen that reaction before - he didn't think it was an allergic reaction but he didn't know what it was. Guess I'll never know. My advice would be to tell your oncologist about the hives because if you are having allergic reaction, it could escalate with each new infusion. You may have to switch to another cocktail. Let me know how you do.
Beth

DianeBC's picture
DianeBC
Posts: 3888
Joined: Jun 2009

Some on here have written about reactions to chemo, not sure which one it was though. Just be sure to always let your oncologist know of anything that happens to you. They should either be able to switch you to another chemo, or, give you something to relieve you of the hives. Good luck!

Hugs, Diane

PNinMN's picture
PNinMN
Posts: 28
Joined: Jun 2010

Beth and Diane...

I did call the oncologist and am just waiting on a call back for what he has to say. I have had 2 rounds of chemo - I am supposed to have 4 more. The first round went really well, just had aches after the Neulasta. My hives didn't start until 9 days after the second cycle. I am just confused why it wouldn't have started sooner if I were allergic to the Taxotere. Hives are almost all gone now with Prednisone and Benadryl but my hands still have the hives and ache. I'm hoping that this won't last much longer and will go away.

Phuong

survivorbc09
Posts: 4378
Joined: Jun 2009

Hoping your hives go away soon for you. That must be awful. Good luck Phuong!

Lynda53's picture
Lynda53
Posts: 210
Joined: Oct 2009

Let me explain:
when you are allergic, your body sends out histamines to protect you. Whether you get hives or stop breathing or whatever. Your body only has so much histamines to give, so when restartd on any drug, it is out of histamines and cannot react. It takes 24 hrs for them to rebuild. Hence, also the reaction can be delayed
I had severe reaction to taxol/taxotere, I stopped breathing 2 different infusions. They can admin benadryl at iv, as well as schedule desensitization. Basically they dilute the taxo so it tricks your body, you run out of histamnines and the drug is in your system. It is a much longer infusion as the diluted taxo taked 3-4x as long.
The taxol/taxotere shrunk my beast enough for surgery so I had to have it.
Best of luck
Peace

JanInMN's picture
JanInMN
Posts: 149
Joined: Jan 2010

I had an allergic reaction to Taxotere during my first infusion. My face turned bright red, I got itchy ears and throat, and it was a little difficult to breathe. They stopped the Taxotere immediately, gave me benadryll, and oxygen. They told me that they only have about one person a year who has that kind of reaction. They said they might have to discontinue it, but I asked that they just load me with benadryll and continue (I didn't want anything to stop my chemo progress). The doc agreed and they infused me very slowly to be sure I was ok. For all of the rest of the Taxotere infusions, they gave me Benadryl, and I never had problems again.
Jan

Christine Louise
Posts: 429
Joined: Feb 2010

I had Cytoxan/Taxotere and got an itchy, blistery rash when I went for a walk this winter. Not the same as an allergic reaction. Just thought I'd mention this, in case you'd been in the sun.

Sunrae's picture
Sunrae
Posts: 808
Joined: Oct 2009

After my 3rd cytoxan/taxotere treatment over a week ago my hands broke out with cracking, red raw looking skin, burning and stinging with swelling. My onc said she would have to take me off taxotere and I've been on predisone for almost a week now. Today she told me she was giving me a week off and then start me back on taxol and cytoxan. Just hoping I don't have any more reactions like I just had. Also I think we need to stay out of the sun.

PNinMN's picture
PNinMN
Posts: 28
Joined: Jun 2010

He said what I have it probably a delayed reaction to the Taxotere. My hands are swollen and ache today and I have patches of hives elsewhere too. Still taking the Prednisone until it is all gone (about 5 more days) and I will be taking Decadron for 3 days after treatment, instead of just 1 day after treatment as they had prescribed before. Next chemo (round 3) is next Thursday the 10th so we will see how that goes.

I was in the sun for a few hours on Saturday before the hives started. Maybe that had something to do with it as well.

carkris's picture
carkris
Posts: 4529
Joined: Aug 2009

I got premedicated with benadryl, and a stomach med Iv, prior to taxol. I did not have allergic reactions.

carkris's picture
carkris
Posts: 4529
Joined: Aug 2009

the three meds I got prior to taxol were benadryl, decadron, and pepcid all IV.

linpsu's picture
linpsu
Posts: 727
Joined: Mar 2010

I've had allergic reactions to every chemo (4 A/c; 4 Taxol) so far, as well as during 2 blood transfusions. I itch really badly all over my body, starting in my feet and working its way upward. They've stopped the chemo when this happens, pump me full of Benadryl, wait till the itching stops, and continue. Sometimes it happens again a second time, like when I had a blood transfusion -it's always the same reaction. Luckily this is all that happens - no problems with throat closing or not breathing, thank goodness. I only have 2 more Taxol sessions to go and then I'm done. I have had hives after my 2nd A/C. I also have blistering and peeling skin on my hands and feet, along with burning pain on my feet that feels like I'm walking barefoot on a hot sidewalk. I've had this with both the A/C and T. It's difficult to drive. My doctor seems puzzled; said she's never seen anyone else with this. I find this hard to believe. I also feel like I have symptoms of neuropathy, but I'm not sure. It just seems like I have so many weird things going on and the Dr. doesn't seem to know what to do. I was strongly warned NOT to go in the sun at all without SPF 30 and a hat; I have been very diligent about that, as Im sure that would cause even more skin reactions.

I have noticed at chemo that the majority of women I've seen with BC have fair skin, blue eyes, and reddish hair, as do I. Do you think there is a connection between women with these complexions and BC. I'm sure my allergic reactions have something to do with my fair skin and the fact that I have seasonal and environmental allergies anyway, for which I've been receiving allergy desensitivation injections for many years.

I really enjoy reading these boards and hearing from all of you and knowing that I am not alone on this journey. I ususally get more good information from all of you than from my doctors. Thank you!

musiklaus
Posts: 1
Joined: Sep 2014

I finished the first round of chemo and was given cytoxen and taxotere.  I am having a delayed allergic reaction with itching all over my trunk and arms areas.  I see some red blotching but mostly itching. The itching on the 13th day after infusion. Is this uncommon?

CypressCynthia's picture
CypressCynthia
Posts: 4017
Joined: Oct 2009

My reaction is to perjeta.  I was able to conquer it (mostly) by slowing infusion rate to at least over 1- hrs, taking IV steroids and benadryl and I would also take oral steroid a few days before (and I think after, but I can't remember?).  I added one claritin per day a few days before and after chemo (zyrtec and allegra would also work).

All of this really helped.  Good luck!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network